Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 9, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Oct 9, 2020, 11:27 AM MDT for 7 counties in Montana. It took effect at Oct 10, 2020, 12:00 PM MDT. It was in force for 7 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 9, 2020, 11:27 AM MDT (17:27 UTC)
- In effect from
- Oct 10, 2020, 12:00 PM MDT
- Expired
- Oct 10, 2020, 6:48 PM MDT
- In force
- 7 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 10, 2:57 PM MDT | NON-TSTM WND GST 51 | 4 Nne Mcallister, MT | SUSTAINED 39G51 MPH. MESONET STATION MTNOR NORRIS HILL (MT DOT). |
| Oct 10, 3:42 PM MDT | NON-TSTM WND GST 54 | 4 Nne Mcallister, MT | SUSTAINED 41 GUST 54 MPH. MESONET STATION MTNOR NORRIS HILL (MT DOT). |
| Oct 10, 5:09 PM MDT | NON-TSTM WND GST 58 | 5 Sse Finn, MT | THIS GUST OCCURRED WHILE THE MDT SENSOR REPORTED A SHOWER AFTER THE COLD FRONT WENT THROUGH. MESONET STATION 267007 5 SSE FINN COLD FRONT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 5.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2081 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
205 WWUS85 KMSO 091727 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 1127 AM MDT Fri Oct 9 2020 MTZ110-111-101730- /O.NEW.KMSO.FW.W.0009.201010T1800Z-201011T0200Z/ Deerlodge/West Beaverhead-East Beaverhead- 1127 AM MDT Fri Oct 9 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: Strong southwest winds and low humidity will support extreme fire behavior despite the increasing cloud cover Saturday. * Winds: Widespread winds over 20 mph with gusts over 40 mph. Some areas, especially at high elevations, will see stronger winds. * Minimum humidities: Humidity will start low for the day and reach its minimum early in the afternoon. After 3 pm, the humidity will be increasing with the winds. The minimum humidity is expected to be near or below 20 percent across most of the zone. * There will be a critical period of several hours in the afternoon where the strong winds and increasing humidity will be competing for dominance in the fire environment. The humidity is expected to win out and end the critical fire weather conditions in the evening. && $$
1 follow-up statement
687 WWUS85 KMSO 110048 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 648 PM MDT Sat Oct 10 2020 MTZ110-111-110200- /O.CAN.KMSO.FW.W.0009.000000T0000Z-201011T0200Z/ Deerlodge/West Beaverhead-East Beaverhead- 648 PM MDT Sat Oct 10 2020 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Missoula has cancelled the Red Flag Warning. Strong winds will continue, but humidity is rising fast and rain is moving into the region. So the remainder of the Red Flag Warning has been cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Oct 9, 3:35 AM MDT, 7 hours 52 minutes earlier.
Area forecast discussion, Oct 9, 3:35 AM MDT, 7 hours 52 minutes before
Area Forecast Discussion National Weather Service Missoula MT 335 AM MDT Fri Oct 9 2020 .DISCUSSION...We continue to track a big change in the weather that is still on track to arrive to the Northern Rockies over the weekend, and remaining unsettled through the first half of next week. But first, today is expected to be another pleasant Fall day, with temperatures remaining several degrees above normal. We will however, continue to keep areas of smoke/haze over the region, but isn't expected to degrade air quality or visibility at this time. As mentioned, our next weather system is set to arrive during the day Saturday with ample moisture and much cooler temperatures compared to what we've been used to the past several days. This weather system will have several pieces to it that will impact the region. One positive take-away, will be the much needed precipitation associated with this North Pacific low pressure system. Anywhere from 1 to 2 inches of liquid precipitation is expected in the mountains of North-Central Idaho and western Montana. The valleys will see lesser amounts of around 0.50 or slightly more. It will however, bring pretty gusty winds as the cold front moves through the region Saturday afternoon. Westerly winds gusting up to 50 mph will be quite common in the mountainous terrain, and even possible in the valleys of southwest Montana, particularly Powell, Deer Lodge and Silver Bow counties. Those planning to recreate in the backcountry should prepare to experience blustery and raw conditions. Afternoon temperatures will be around 10 degrees cooler than what we'll see today. Though the temperatures will be normal for this time of the year, it will be a change from where it has been the past couple weeks. As the front pushes through overnight Saturday, an even cooler airmass will move in behind the front. This will allow snowlevels to lower to around 5000 feet, if not slightly lower by Sunday morning. Lolo and Lost Trail Passes will be the most heavily used roadways that will be impacted by the snowfall. Lolo Pass could see 1 to 3 inches of wet slushy snow, with slightly more for Lost Trail Pass. The higher terrain above 7000 feet along the Bitterroot and Sapphire Mountain ranges, including Skalkaho Summit will see several inches of snow. Westerly winds will continue to remain elevated. So again, those planning to venture into the backcountry anytime between Saturday and Wednesday, should be prepared. Forecast models have been trending toward a wetter solution with the lingering unsettled conditions Tuesday and Wednesday. Area mountains could see another 1 to 2 inches of beneficial precipitation and another half inch or so for many valleys (excluding southwest Montana valleys). Westerly winds are also looking to remain quite breezy as well. && .AVIATION...Hazy and high level clouds will remain over the region for much of the day today. Though, the hazy conditions from California wildfires are not expected to lower visibility less than 6SM. Today will be the last day of fair weather, before a big change arrives Saturday. Gusty westerly winds and widespread precipitation will impact all of the Northern Rockies through the weekend. Sunday morning will have snowlevels lowering to around 5000 feet, or slightly lower. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 11:16 AM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 37 hr |
| Oct 9, 11:16 AM MDT | Wind Advisory | MSO | Deer Lodge, Granite, Powell, Silver Bow | 33 hr |
Nearby
Red Flag Warnings in Montana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.